Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 40, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Aug 19, 2009, 6:06 PM EDT for Darke County, Ohio. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 6:06 PM EDT (22:06 UTC)
- Expired
- Aug 19, 2009, 6:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Darke County, OH
The radar
The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:23 PM EDT | FUNNEL CLOUD | 4 Ene Palestine, OH | SEVERAL REPORTS OF A FUNNEL CLOUD BETWEEN GREENVILLE AND PALESTINE. |
| Aug 19, 6:30 PM EDT | TORNADO 0 | 3 W Greenville, OH | A VERY BRIEF EF0 TORNADO TOUCHED DOWN IN AN OPEN FIELD 3 MILES WEST OF GREENVILLE. NO CROP OR STRUCTURAL DAMAGE WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KILN 192206 TORILN OHC037-192245- /O.NEW.KILN.TO.W.0040.090819T2206Z-090819T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 606 PM EDT WED AUG 19 2009 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * TORNADO WARNING FOR... DARKE COUNTY IN WEST CENTRAL OHIO... * UNTIL 645 PM EDT. * AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR HOLLANSBURG...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GREENVILLE... ANSONIA... IN ADDITION...PALESTINE...SHARPEYE...WAYNE LAKES...SHARPS CROSSING... ABBOTTSVILLE...STATE ROUTE 47 AT US ROUTE 127...PIKEVILLE AND UNION CORNERS ARE NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 4026 8457 4005 8445 3998 8481 4013 8481 TIME...MOT...LOC 2206Z 245DEG 18KT 4005 8481 $$ HAWBLITZEL
3 follow-up statements
000 WWUS51 KILN 192222 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 622 PM EDT WED AUG 19 2009 OHC037-192245- /O.CON.KILN.TO.W.0040.000000T0000Z-090819T2245Z/ DARKE OH- 622 PM EDT WED AUG 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CENTRAL DARKE COUNTY... AT 621 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A ROTATING WALL CLOUD NEAR PALESTEINE. RADAR INDICATED THAT THE TORNADO PRODUCING STORM WAS LOCATED NEAR PALESTINE...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... GREENVILLE. IN ADDITION...SHARPS CROSSING...STATE ROUTE 47 AT US ROUTE 127... PIKEVILLE...UNION CORNERS AND GETTYSBURG ARE NEAR THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 4003 8474 4013 8479 4024 8457 4007 8446 TIME...MOT...LOC 2222Z 245DEG 17KT 4008 8473 $$ HAWBLITZEL
000
WWUS51 KILN 192231
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT WED AUG 19 2009
OHC037-192245-
/O.CON.KILN.TO.W.0040.000000T0000Z-090819T2245Z/
DARKE OH-
631 PM EDT WED AUG 19 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CENTRAL
DARKE COUNTY...
AT 630 PM EDT...THE DARKE COUNTY SHERIFF REPORTED A POSSIBLE
TORNADO ON THE GROUND 4 MILES EAST NORTHEAST OF PALESTINE. RADAR
INDICATED THAT THE TORNADO PRODUCING STORM WAS LOCATED NEAR
GREENVILLE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE.
IN ADDITION...PIKEVILLE...UNION CORNERS AND GETTYSBURG ARE NEAR THE
PATH OF THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
&&
LAT...LON 4007 8446 4005 8470 4013 8475 4022 8456
4011 8449
TIME...MOT...LOC 2230Z 253DEG 21KT 4009 8468
$$
HAWBLITZEL000
WWUS51 KILN 192245
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
645 PM EDT WED AUG 19 2009
OHC037-192254-
/O.EXP.KILN.TO.W.0040.000000T0000Z-090819T2245Z/
DARKE OH-
645 PM EDT WED AUG 19 2009
...THE TORNADO WARNING FOR CENTRAL DARKE COUNTY WILL EXPIRE AT 645 PM
EDT...
THE ROTATION WITHIN THE THUNDERSTORM HAS WEAKENED...AND THE STORM NO
LONGER APPEARS TO POSE A SIGNIFICANT TORNADO THREAT. THEREFORE THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT.
LAT...LON 4007 8446 4005 8470 4013 8475 4022 8456
4011 8449
TIME...MOT...LOC 2244Z 253DEG 21KT 4011 8458
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 19, 4:40 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 19, 4:40 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 440 PM EDT WED AUG 19 2009 .SYNOPSIS... UNSETTLED CONDITIONS WILL PERSIST IN A WARM AND HUMID AIRMASS UNTIL A COLD FRONT PUSHES ACROSS THE REGION ON FRIDAY. TEMPERATURES WILL THEN BE BELOW NORMAL FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING PRIMARILY ALONG A BOUNDARY NEAR I-70 THIS AFTERNOON. APPEARS THAT THIS WILL LIFT NORTH LATE THIS AFTERNOON WITH CONVECTION THEN DIMINISHING WITH THE LOSS OF HEATING. THERE IS SOME POTENTIAL FOR STORMS IN CENTRAL ILLINOIS TO MOVE TOWARDS THE NORTHWEST ZONES LATE THIS EVENING ALTHOUGH IT APPEARS THAT THEY SHOULD WEAKEN BY THE TIME THEY MAKE IT THIS FAR EAST. OTHERWISE EXPECT LITTLE IN THE WAY OF PRECIPITATION OVERNIGHT. EXPECT LOWS TO BE NEAR PERSISTENCE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... EXPECT SHOWERS AND THUNDERSTORMS TO START EARLY AND CONTINUE THROUGH THE DAY AS A PRE-FRONTAL TROUGH PUSHES INTO THE FORECAST AREA. AMOUNT OF INSTABILITY REALIZED DURING THE DAY IS UNCERTAIN DUE TO CLOUDS AND COVERAGE OF PRECIPITATION. GFS SUGGESTS THERE COULD FURTHER DESTABILIZATION LATE IN THE DAY AND IF THIS OCCURS THEN SOME SEVERE STORMS ARE POSSIBLE AS SHEAR WILL BE INCREASING PARTICULARLY IN WESTERN ZONES. SURFACE TROUGH WILL REMAIN IN THE AREA OVERNIGHT WITH ADDITIONAL DEVELOPMENT EXPECTED AS ENERGY SWINGS THROUGH THE APPROACHING UPPER TROUGH. HAVE GONE WITH LIKELY POPS BOTH PERIODS. USED A MOS BLEND FOR HIGH TEMPERATURES THURSDAY BUT WENT SLIGHTLY HIGHER THAN THE WARMER GFS MOS FOR THURSDAY NIGHT LOWS. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW BECOMING DOMINANT AT THE SFC. FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE LOWER TO MID 60S TUES AND WED NIGHT. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO POP UP ACROSS MUCH OF THE AREA WHILE NARROW LINE OF MORE FOCUSED SHOWERS AND THUNDERSTORMS CONTINUING ALONG BOUNDARY ACROSS CENTRAL PORTIONS OF FA. LOOKS LIKE KLCK WILL REMAIN UNDER THE GREATEST THREAT FOR THUNDER OVER AT LEAST THE NEXT COUPLE OF HOURS. ELSEWHERE...THUNDER WILL BE MORE HIT OR MISS SO WILL COVER WITH A VCSH/CB INTO EARLY EVENING. OVERNIGHT MODELS ARE ONCE AGAIN SHOWING A FAIR AMOUNT OF LOW LEVEL MOISTURE. WINDS ARE FORECAST TO STAY UP SOME THOUGH AND THIS MAY ALLOW FOR ENOUGH MIXING TO RESULT IN MORE STRATUS THAN FOG. INSTABILITY WILL LIKELY BE HAMPERED SOMEWHAT BY ANY STRATUS DEVELOPMENT...BUT POSSIBILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON AS MID LEVEL TROUGH AXIS APPROACHES FROM THE WEST. OUTLOOK...TSTMS POSSIBLE THURSDAY EVENING INTO FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...WOODRUM AVIATION...JGL
Hazardous weather outlook, Aug 19, 4:54 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 454 AM EDT WED AUG 19 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-200900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 454 AM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE OHIO VALELY TODAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL CROSS THE REGION ON FRIDAY...WITH SHOWERS AND THUNDERSTORMS FOUND OVER THE OHIO VALLEY AHEAD OF IT ON THURSDAY AND WITH ITS PASSAGE ON FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 4:54 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 454 PM EDT WED AUG 19 2009 INZ050-192145- WAYNE IN- 454 PM EDT WED AUG 19 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH 545 PM EDT... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR HAGERSTOWN...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... HAGERSTOWN AND FOUNTAIN CITY. IN ADDITION...FRANKLIN...JACKSONBURG...ECONOMY...GREENS FORK... WILLIAMSBURG...MIDDLEBORO...BETHEL AND WHITEWATER ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HAWBLITZEL
Special weather statement, Aug 19, 5:48 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 548 PM EDT WED AUG 19 2009 OHZ034-035-192215- AUGLAIZE OH-MERCER OH- 548 PM EDT WED AUG 19 2009 ...A STRONG THUNDERSTORM WILL AFFECT MERCER AND WESTERN AUGLAIZE COUNTIES THROUGH 615 PM EDT... AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR CARTHAGENA...MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... COLDWATER...CELINA...ST. MARYS AND ROCKFORD. IN ADDITION...MONTEZUMA...BULKHEAD...NEPTUNE...TAMA...KOSSUTH AND MENDON ARE NEAR THE PATH OF THIS STORM. ADDITIONAL STORMS IN SOUTHWEST MERCER COUNTY WERE MOVING NORTHEAST AND MAY MERGE WITH THIS STRONG STORM.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:26 PM EDT | Areal Flood Advisory | ILN | Fairfield, Fayette, Franklin, Madison, Pickaway | 3 hr |
| Aug 19, 5:13 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami | 47 min |
| Aug 19, 7:12 PM EDT | Tornado Warning | ILN | Auglaize, Darke, Mercer, Shelby | 33 min |
| Aug 19, 7:18 PM EDT | Tornado Warning | ILN | Shelby | 42 min |
| Aug 19, 7:44 PM EDT | Tornado Warning | ILN | Darke, Shelby | 46 min |
| Aug 19, 7:52 PM EDT | Tornado Warning | ILN | Champaign, Logan, Shelby | 38 min |
| Aug 19, 7:59 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Greene, Miami, Montgomery | 46 min |
Nearby
Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.